Does BPII cause menstrual cycle changes?  Or vice versa?

Q:  I had amenorrhea for almost a year (from last January until the beginning of this December). I have just been diagnosed as bipolar II and began treatment a week ago. This last month before being put on the mood stabilizer Depakote, I had my period three times and the severity of my symptoms worsened (I was taking Paxil at the time). Has there been any correlation established between menstrual problems (aside from PMS) and bipolar disorders? And does the disorder cause the disruption, or vice versa? It seems in the past that hypomania has been accompanied by amenorrhea for me (which could relate to my concomitant weight loss during hypomanic episodes). Thanks for your input....

Dear Ms. 1969 --
This is a very poorly understood area of my field, but I'm certain you're on to something here.  At minimum one could say that sustaining a hypomania might be a physiologic stress, and we know that stress can cause amenorrhea.  But what about a more direct relationship?

There is some relationship between reproductive hormones and bipolar disorder, that much seems pretty certain.  PMS symptoms of irritability, mood fragility (e.g. easy tearfulness), difficulty concentrating, and anxiety are extremely similar to the symptoms of some BPII hypomanic symptoms -- some would say basically identical.  Those same symptoms are also prominent in menopause.  PMS and menopausal symptoms seem in my practice to be routinely quite severe in women with bipolar II; for example, the PMS-like symptoms that might have occurred anywhere in a woman's cycle when she was untreated seem to stick around as a premenstrual occurrence, and actually serve pretty well as a marker for whether we have enough mood stabilizer on board.  I.e. if she's still having mood symptoms at PMS time, she's also likely to have other evidence of continued cycling -- just a little fluctuating through the month where before things were highly variable; and when we move the mood stabilizers up just a tiny bit, the fluctuations stop, and so does the PMS-like symptom set. 

I've never heard mood experts actually equate PMS, or menopausal symptoms, with Bipolar II symptoms.  But I met yesterday with an OB-GYN hormone specialist, and as we discussed cases, it looked to me like his severe "menopause" cases were almost interchangeable with my mild to moderate "bipolar II" cases.  So for the moment I'm viewing these three syndromes as reflective of some common underlying problem.  Of course, men can have bipolar II also; so whatever this underlying problem is, that's quite egalitarian; but how it gets expressed seems to be strongly influenced by reproductive hormones.  For example, you've probably heard that women have mixed states and rapid cycling about 4 times more than men. 

We do know that serotonergic medications like Paxil can affect the conversion of progesterone to allopregnanolone in the brain -- the latter has an effect quite like Valium.  And we know that when women take these serotonergic medications for PMS, the effect on symptoms can occur within a single day (as opposed to the week or 4 or 6 weeks it can take for the antidepressant effect in someone who's depressed); which sort of implies that Paxil and its cousins are affecting fairly directly some mechanism involved in PMS.  Similarly, in bipolar disorder, antidepressants can have very rapid "antidepressant" effects: within a few hours, and certainly within a single day (again, as opposed to the much longer time it takes for an effect in plain depression).  This is so well recognized that a well known bipolar expert says if that happens, "great, let's celebrate, let's lower the dose of your antidepressant now!"

As an example of the level of our understanding, and one that also confirms your hunches, here is a recent research study result:

RESULTS: All 10 patients on lithium monotherapy, 6 of 10 patients on divalproex monotherapy, and both of the patients on divalproex/lithium combination therapy reported some type of menstrual dysfunction, which, in 4 cases, had preceded the diagnosis of bipolar disorder.

Although the focus of the paper was whether Depakote causes "polycystic ovarian syndrome", which appeared not to be the case, we can see here that the authors are seeing a bigger issue emerge from their data.  Just as you have suspected.

Dr. Phelps

Published January, 2001